In Emergency Medicine we have magic words, a mantra we recite over and over again in order to focus our attention appropriately. Every difficult encounter begins with the recitation of the magic words.
“Airway, Breathing, Circulation, IV, Oxygen, Monitor.” If I can remember to do these six things in this order every time, there is no emergency I cannot handle. “Airway, Breathing, Circulation, IV, Oxygen, Monitor.” It is surprisingly hard to do, however, in the chaos that an unexpected arrival in acute distress brings. And whenever a stabilized case starts to become unstable again, we always go right back to the beginning, and always in the same order: Airway, Breathing, Circulation, IV, Oxygen, Monitor.
“The nurse in the chest pain center wants you back there now,” the scribe said with some urgency. It is unusual for a nurse to use a scribe to find an attending since we all carry phones, so I was a bit curious to see what emergency prompted this. I followed closely on the heels of the scribe (scribes document our medical encounters in the medical record and they seem to be everywhere in the ER).
The patient had just arrived. He seemed calm, but the nurse seemed a little agitated.
“He’s got some tongue swelling and he’s on Lisinopril,” she succinctly reported, summing up the essentials of the entire case in nine words. I like nine-word case presentations. As Henry David Thoreau wrote in Walden, “Simplify, Simplify, Simplify!” If Thoreau had been an ER nurse, though, he would have just said “Simplify!”
Lisinopril is a high blood pressure medicine with a rare and idiosyncratic side-effect; it can make your lips, tongue, and throat swell up even to the point of closing off entirely and blocking your airway. Emergency Medicine doctors and nurses are keenly aware of this, but the providers who prescribe this medicine, while technically probably aware of this possibility, seem to discount it. I guess you have to see it to really appreciate it.
“Airway, Breathing, Circulation, IV, Oxygen, Monitor.” Airway is always first. Without airway you have none of the others. I examined this man’s airway. Some swelling was present at the base of his tongue on the right side but it did not seem to be bothering him and I relaxed a little. We had some time. Most of these don’t progress to complete airway obstruction anyway. Playing it cool, I left the bedside to find my senior resident. I told him he should pick up the new patient in the chest pain center, potentially some airway issues. The possibility of an airway emergency usually attracts an EM resident like a wounded gazelle attracts a lion, but I must have played it too cool because the senior delegated the case to a green intern.
I circled back shortly thereafter to find the slightly flustered intern struggling to examine the man’s mouth. The patient still seemed calm, but the nurse was obviously on high alert. She had called for nursing, respiratory therapy and tech backup, all hands on deck.
Airway, Breathing, Circulation, IV, Oxygen, Monitor. I reexamined the man’s mouth. Hmm, the swelling had progressed to cover about half of his airway opening but the airway was still okay for now. I stepped back to let the intern continue his history and physical exam. I glanced at the clock and realized only five minutes had passed from my first to my second exam. Uh-oh. This thing was actually progressing really fast. Unfortunately a major trauma had just arrived in the ED as well and all my upper level doctors were tied up managing it. I was going to have to talk the intern through this or take over the case myself, which is only a last ditch effort in a teaching hospital. We prepared to place a breathing tube in the patient’s airway, which by now was almost swollen shut. The patient was beginning to panic. So was the intern. We quickly put the patient to sleep, which seemed to relax the intern a bit as well.
It was pretty clear that it was unlikely that the intern was going to be able to pass the tube through this challenging and life-threatening case, but he had to try. And I had to stack the deck in the patient’s favor. I sent word to the trauma team down the hall that if their anesthesiologist had a minute perhaps he could stop by and lend us a hand. He came and he and I stood by while the intern struggled with managing the airway. After a decent but not too dangerous interval of struggle, I asked the anesthesiologist to step in and secure the airway. The swelling had by now become nearly complete and even for the highly experienced anesthesiologist the procedure was fraught with difficulty. Eventually he got a tube in, and the first part of the mantra, airway, was secured. Breathing was assigned to the ventilator and circulation (blood pressure) was managed with heavy sedation. The nurses had already gotten the IV, the oxygen, and the monitor.
Lisinopril is one of a class of high blood pressure medications called ACE (angiotensin converting enzyme) inhibitors. All the ACE inhibitors end in pril: captopril, enalapril, benazepril, etc. They are very popular and commonly prescribed. All the ACE inhibitors can potentially cause this dramatic airway swelling called angioedema, sometimes after being on the medicine for years. It is not an allergic reaction but rather a direct effect of the medicine in susceptible individuals. There are no good treatments to reverse it quickly; it usually takes one or two days to begin to resolve after the ACE inhibitors are stopped. Not all cases progress to complete airway obstruction, but it is difficult to predict, and we hospitalize all of them in the ICU overnight. I have had many conversations with the primary care providers who prescribe these medicines. They are usually skeptical of my diagnosis (I get that a lot; I am getting used to it) because often their patients have been on them for years. The patients who have experienced this, however, are much easier to convince.
With 40 million Americans on ACE inhibitors, it is important to keep the risk in perspective. Somewhere between one in a thousand and one in one hundred patients on ACE inhibitors will get angioedema, most of it non-fatal. Importantly, African Americans are at much higher risk; up to six percent will develop angioedema. The biggest risk factor for severe or fatal reactions is the lack of recognition by clinicians that previous reactions were in fact angioedema and the lack of recognition that the patient is on an ACE inhibitor and that this is indeed the cause.
A wise old internist once told me that the goal of any hospitalization should be to decrease the number of medications the patient is on. In the end, my patient did well after several days on a ventilator in the ICU. And he went home on one less medicine then he came in on. Simplify!